Loratadine apparently also causes nightmares. After having several relatively normal dreams degenerate into remarkably strange ones recently I looked up the side effects and there it was: nightmares.

I don't know what it is about Loratadine that does this to me. I used to take it almost every day but in the morning. Lately I've been taking it in the evening before bed which is now obviously going to have to come to a halt.

What I remember of this most recent (less than an hour ago) nightmare is something about running around campus with a flashlight, trying to find out why there was a campus power outage. It was night and all of the dorms seemed to be having a fire drill at once. People had no place to go. I eventually made it back to my room to find that my flashlight was becoming hot. It burned my hand and I dropped it. When I dropped it it came apart and I could see that the batteries had somehow shorted with the metal handle. That was the real beginning of oddity. Then I tried to leave the building and these people I had seen earlier walking around (a father, his daughter, and a guide of some kind... no friend of the father) were evidently following me. I asked them why and they said they remembered parking where I did but couldn't remember where that was. They got on the elevator down which led to the outside.

I went back to check on that flashlight, which I had for some reason left in haste. I was afraid it would start the building on fire or leak battery acid all over the place. I got to the room, I think I checked it was okay, but the dream was almost to an end at this point. I got back to the elevators. This time the other one (there were two) arrived to take me, but I didn't want to go in. For some reason, my dream self, which I was kind of watching but that I also was, walked into this elevator anyway. It was a freight elevator full of garbage, and so I had decided to wait for the other. I watched my shirtless self walk in, and proceeded to be flung about the carriage despite my best efforts.

At some point in all this, a narration had started about my troubles. It was driving me mad. I tried to wake up and had a false start. I woke up in my dream, in a dream version of my room (which was oriented landscape instead of portrait, if you get my drift), and the speaker was RIGHT THERE IN MY ROOM, as I looked toward the deep voice I couldn't see, though the voice became distinctly louder. That part of my room was dark.

I screamed and screamed SHUT UP! DAMMIT SHUT UP! in my dream until I actually did awake, face strained forward away from me mouthing those same words, and was gradually able to bring the floating, fuzzy digits of my alarm clock/radio into focus. 1:45. It had been a mere 45 minutes since taking a 12-Hour Claritin and going to bed.

To be fair, in my search for information I found that many antihistamines have this side effect. As I have learned in my coursework drugs are bad (for your body if nothing else) so just say no whenever you can. Legal or not. If you must use them (like I really, really need Advil or other Ibuprofen when my sinus headaches peak in pain, sometimes you "have" to), use in moderation.

This was originally written up under the node Claritin but it was moved here as it's more of a dream log.